Iowa, 2018

Funnel Clouds and Heavy Rain in Iowa, August 16, 2018

August 16, 2018 · NWS DMX · 5 events in 5 counties and zones

The overall setup for convective weather, especially anything strong to severe, was poor across the area. No strong synoptic systems were in the neighborhood, and supporting severe weather parameters such as effective shear and extreme CAPE were negligible.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The overall setup for convective weather, especially anything strong to severe, was poor across the area. No strong synoptic systems were in the neighborhood, and supporting severe weather parameters such as effective shear and extreme CAPE were negligible. While no severe weather was reported or experienced, a number of funnel clouds were reported within an environment of low lifted condensation levels (500-750 m), localized helicity (outflows), and moderate SBCAPE (1000-2000 J/kg). Additionally, with precipitable water values in excess of 1.5 to 1.8 inches, localized heavy rainfall was experienced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 16, 5:10 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 5:10 AM CST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
610 AM CDT Thu Aug 16 2018

.DISCUSSION.../Today through Wednesday/
Issued at 410 AM CDT Thu Aug 16 2018

The primary concerns will be two precipitation windows, today and
this evening and then again early next week. Currently the closed
upper wave/PV anomaly along the NE/SD border continues to produce
elevated convection toward the MO River at 08z. This is mainly
kinematically forced by upper level diffluence and DPVA with
little thermodynamic component due to a fairly homogeneous 1-3km
airmass. MUCAPEs around 1K j/kg and effective shear pushing 30kts
due to a 45kt speed max through the based of the wave may produce
a few sub-severe wind and/or hail episodes as the convection
rotates around the wave through NW Iowa this morning. The typical
morning decrease may not occur with more mechanical lift and nil
low level jet influence.

Later today into peak heating, additional storms are likely with
1-2K j/kg MLCAPEs and little CIN. Initially as this new
development matures, funnel clouds/landspouts may be a concern
with 100-200 0-3km CAPEs, low LCLs and enhanced low level
stretching near weak flow around a subtle surface wave. Over
southern Iowa some better organization may occur as well with
0-6km shear getting to 30+kts due to the progress of the
aforementioned speed max. Near the core of the upper wave, mean
winds will be weak with slow storm motions so locally heavy rains
may occur. The heavy rain parameters are not climatologically
extreme, but slow movement may offset that resulting in a few
small clusters producing isolated 1-2” heavy rains, which are
supported by some convection allowing models.

Any convection should fade through the evening as the kinematic
forcing with the system exits and instability diminishes with loss
of heating. This will lead to fair weather with seasonal
temperatures and humidities to end the week before the attention
turns to the next system. Models have been in good agreement with
the overall pattern this week suggesting the passage of system
with cool season attributes. The ECMWF, GFS and CMC are all
similar spreading fairly deep forcing across Iowa Sunday into
Monday. Neither the severe weather or heavy rain parameters are
particularly impressive, but the slow system movement may bring
fairly appreciable rainfall amounts with this forcing coupled by
lower static stability. The EC and GFS both depict a fairly
strong SW-NE 925-850mb moisture convergence axis near the
deformation zone. Where exactly that falls is still yet to be
determined however. While the models agree on the large scale
features, surface low track and strength is still uncertain.

The main themes for Tuesday and Wednesday will be mainly dry
weather with temperatures slightly below normal as surface high
pressure approaches. One thing to watch will be trends depicted by
the 00z ECMWF which does show a stronger wave dropping down the
MO Valley. If this continues, more PoPs may be needed into the
middle of next week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 610 AM CDT Thu Aug 16 2018

Areas of IFR/LIFR fog and stratus will affect KALO and KOTM early
this morning, with brief MVFR conditions elsewhere. Fairly quick
improvement to VFR is anticipated several hours after sunrise
however. Scattered showers and thunderstorms can also be expected
through the day into the early evening hours. Have opted for
mainly VCSH mention with VCTS relegated for now only to higher
probability locations and times until trends become cleared and
confidence increases.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Aug 16, 3:35 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
435 AM CDT Thu Aug 16 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-170945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
435 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Marginal Risk for severe storms is forecast this afternoon and
evening for southwest Iowa. Funnel clouds and landspout tornadoes
are possible, along with periods of heavy rain. A few storms may
produce high winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast Sunday afternoon through Monday
morning. Severe weather cannot be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Reports of funnel
clouds are appreciated.

Kotenberg

In the hours before

Special weather statement, Aug 16, 5:04 AM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
604 AM CDT Thu Aug 16 2018

IAZ028-038-039-049-050-061-062-073>075-083>086-094>097-161300-
Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-Warren-
Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Waverly, Grundy Center, Reinbeck, Conrad,
Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama,
Toledo, Traer, Dysart, Gladbrook, Newton, Grinnell, Indianola,
Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Osceola,
Chariton, Albia, Ottumwa, Lamoni, Leon, Corydon, Seymour,
Allerton, Humeston, Centerville, and Bloomfield
604 AM CDT Thu Aug 16 2018

...Fog Continues across Southern and Eastern Iowa...

Areas of fog will remain in place across parts of southern and
eastern Iowa through 8am or 9am. Visibilities may vary from a
mile or two down to a quarter mile in dense fog. Motorists should
plan for extra travel time, use low beam headlights and be
prepared for conditions to change suddenly.

Small
Special weather statement, Aug 16, 8:40 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Des Moines IA
940 AM CDT Thu Aug 16 2018

IAZ004-005-015-161730-
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
940 AM CDT Thu Aug 16 2018

...Heavy rains over Kossuth, Emmet, and Palo Alto Counties This
Morning...

At 935 AM CDT, Doppler radar was tracking a line of slow moving
thunderstorms primarily over Kossuth County from near Swea City to
Algona. These storms were moving north at around 5 mph.

Radar was estimating localized amounts of 2 inches over the last
hour in northwest Kossuth County. Additional heavy rainfall is
occurring with rainfall rates of 1 to 2 inches an hour still
possible over Kossuth, Emmet, and Palo Alto Counties. This may
lead to ponding of water on roadways or in low lying areas as well
as creating quick rises on small streams and creeks. Do not drive
your vehicle through any flooded roadway.

Ansorge

The radar

The Des Moines radar (KDMX), 45 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Story

When
August 16, 10:34 AM CST
Where
Story County, 2.66 mi WNW of Fernald
Reported by
Trained Spotter
Coordinates
42.080, -93.450

Trained spotter reported a funnel cloud. This is a delayed report and location is an approximation.

Funnel Cloud, Polk

When
August 16, 11:35 AM CST
Where
Polk County, 1.73 mi SE of Ivy
Reported by
Social Media
Coordinates
41.580, -93.410

Public reported a funnel cloud. Location is estimated.

Funnel Cloud, Jasper

When
August 16, 11:50 AM CST
Where
Jasper County, 2.18 mi WSW of Colfax
Reported by
Trained Spotter
Coordinates
41.660, -93.290

Trained spotter reported a funnel cloud between Mitchellville and Colfax.

Heavy Rain, Black Hawk

When
August 16, 12:15 PM CST to 11:30 PM CST
Where
Black Hawk County, 1.23 mi NE of Cedar Falls Isley Ar
Reported by
Broadcast Media
Coordinates
42.530, -92.500

KCRG relayed a report of heavy rainfall of 5.50 inches.

Funnel Cloud, Pocahontas

When
August 16, 2:55 PM CST
Where
Pocahontas County, 1.71 mi NW of Laurens Arpt
Reported by
Law Enforcement
Coordinates
42.850, -94.890

Law enforcement reported a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777571, 777572, 777573, 777575, 777574.